U-47700: A Clinical Review of the Literature

Kerry Anne Rambaran, Steven W. Fleming, Jie An, Samantha Burkhart, Jakub Furmaga, Kurt C. Kleinschmidt, Michael A. Spiekerman, Saeed K. Alzghari

Research output: Contribution to journalArticle

11 Citations (Scopus)

Abstract

Background: U-47700 is a synthetic opioid developed by The Upjohn Company in the 1970s, which has recently appeared in the news and medical literature due to its toxicity. Currently, there are no clinical trial data assessing the safety of U-47700. Objective: To describe the signs and symptoms of ingestion, laboratory testing, and treatment modalities for U-47700 intoxication. Discussion: We searched PubMed, Embase, Web of Science, and EBSCO for articles using the term "U-47700" and "47700." The following inclusion criteria were used: had to be in English; full text; must involve humans; must be either a randomized control trial, prospective trial, retrospective analysis, case series, or case report; and must include clinical findings at presentation. We identified and extracted data from relevant articles. Ten relevant articles were included with 16 patients. Patients that died after overdose with U-47700 typically presented to the hospital with pulmonary edema. Patients who survived an overdose presented with decreased mental status and decreased respiratory rate suggestive of an opioid toxidrome. Patients also commonly had tachycardia. Immunoassays failed to identify U-47700, and the identification of U-47700 required the use of chromatographic and spectral techniques. Conclusion: We report the first clinical review of U-47700 intoxication.

Original languageEnglish (US)
JournalJournal of Emergency Medicine
DOIs
StateAccepted/In press - 2017

Fingerprint

Opioid Analgesics
Pulmonary Edema
Respiratory Rate
Immunoassay
PubMed
Tachycardia
Signs and Symptoms
Eating
Clinical Trials
Safety
Therapeutics

Keywords

  • Drugs of abuse
  • Novel psychoactive substance
  • Opioid poisoning
  • Opioid toxidrome
  • Overdose
  • Synthetic opioid
  • U-47700

ASJC Scopus subject areas

  • Emergency Medicine

Cite this

U-47700 : A Clinical Review of the Literature. / Rambaran, Kerry Anne; Fleming, Steven W.; An, Jie; Burkhart, Samantha; Furmaga, Jakub; Kleinschmidt, Kurt C.; Spiekerman, Michael A.; Alzghari, Saeed K.

In: Journal of Emergency Medicine, 2017.

Research output: Contribution to journalArticle

Rambaran, Kerry Anne ; Fleming, Steven W. ; An, Jie ; Burkhart, Samantha ; Furmaga, Jakub ; Kleinschmidt, Kurt C. ; Spiekerman, Michael A. ; Alzghari, Saeed K. / U-47700 : A Clinical Review of the Literature. In: Journal of Emergency Medicine. 2017.
@article{dc43137aa9804ecc9268f67b0faa8709,
title = "U-47700: A Clinical Review of the Literature",
abstract = "Background: U-47700 is a synthetic opioid developed by The Upjohn Company in the 1970s, which has recently appeared in the news and medical literature due to its toxicity. Currently, there are no clinical trial data assessing the safety of U-47700. Objective: To describe the signs and symptoms of ingestion, laboratory testing, and treatment modalities for U-47700 intoxication. Discussion: We searched PubMed, Embase, Web of Science, and EBSCO for articles using the term {"}U-47700{"} and {"}47700.{"} The following inclusion criteria were used: had to be in English; full text; must involve humans; must be either a randomized control trial, prospective trial, retrospective analysis, case series, or case report; and must include clinical findings at presentation. We identified and extracted data from relevant articles. Ten relevant articles were included with 16 patients. Patients that died after overdose with U-47700 typically presented to the hospital with pulmonary edema. Patients who survived an overdose presented with decreased mental status and decreased respiratory rate suggestive of an opioid toxidrome. Patients also commonly had tachycardia. Immunoassays failed to identify U-47700, and the identification of U-47700 required the use of chromatographic and spectral techniques. Conclusion: We report the first clinical review of U-47700 intoxication.",
keywords = "Drugs of abuse, Novel psychoactive substance, Opioid poisoning, Opioid toxidrome, Overdose, Synthetic opioid, U-47700",
author = "Rambaran, {Kerry Anne} and Fleming, {Steven W.} and Jie An and Samantha Burkhart and Jakub Furmaga and Kleinschmidt, {Kurt C.} and Spiekerman, {Michael A.} and Alzghari, {Saeed K.}",
year = "2017",
doi = "10.1016/j.jemermed.2017.05.034",
language = "English (US)",
journal = "Journal of Emergency Medicine",
issn = "0736-4679",
publisher = "Elsevier USA",

}

TY - JOUR

T1 - U-47700

T2 - A Clinical Review of the Literature

AU - Rambaran, Kerry Anne

AU - Fleming, Steven W.

AU - An, Jie

AU - Burkhart, Samantha

AU - Furmaga, Jakub

AU - Kleinschmidt, Kurt C.

AU - Spiekerman, Michael A.

AU - Alzghari, Saeed K.

PY - 2017

Y1 - 2017

N2 - Background: U-47700 is a synthetic opioid developed by The Upjohn Company in the 1970s, which has recently appeared in the news and medical literature due to its toxicity. Currently, there are no clinical trial data assessing the safety of U-47700. Objective: To describe the signs and symptoms of ingestion, laboratory testing, and treatment modalities for U-47700 intoxication. Discussion: We searched PubMed, Embase, Web of Science, and EBSCO for articles using the term "U-47700" and "47700." The following inclusion criteria were used: had to be in English; full text; must involve humans; must be either a randomized control trial, prospective trial, retrospective analysis, case series, or case report; and must include clinical findings at presentation. We identified and extracted data from relevant articles. Ten relevant articles were included with 16 patients. Patients that died after overdose with U-47700 typically presented to the hospital with pulmonary edema. Patients who survived an overdose presented with decreased mental status and decreased respiratory rate suggestive of an opioid toxidrome. Patients also commonly had tachycardia. Immunoassays failed to identify U-47700, and the identification of U-47700 required the use of chromatographic and spectral techniques. Conclusion: We report the first clinical review of U-47700 intoxication.

AB - Background: U-47700 is a synthetic opioid developed by The Upjohn Company in the 1970s, which has recently appeared in the news and medical literature due to its toxicity. Currently, there are no clinical trial data assessing the safety of U-47700. Objective: To describe the signs and symptoms of ingestion, laboratory testing, and treatment modalities for U-47700 intoxication. Discussion: We searched PubMed, Embase, Web of Science, and EBSCO for articles using the term "U-47700" and "47700." The following inclusion criteria were used: had to be in English; full text; must involve humans; must be either a randomized control trial, prospective trial, retrospective analysis, case series, or case report; and must include clinical findings at presentation. We identified and extracted data from relevant articles. Ten relevant articles were included with 16 patients. Patients that died after overdose with U-47700 typically presented to the hospital with pulmonary edema. Patients who survived an overdose presented with decreased mental status and decreased respiratory rate suggestive of an opioid toxidrome. Patients also commonly had tachycardia. Immunoassays failed to identify U-47700, and the identification of U-47700 required the use of chromatographic and spectral techniques. Conclusion: We report the first clinical review of U-47700 intoxication.

KW - Drugs of abuse

KW - Novel psychoactive substance

KW - Opioid poisoning

KW - Opioid toxidrome

KW - Overdose

KW - Synthetic opioid

KW - U-47700

UR - http://www.scopus.com/inward/record.url?scp=85028987058&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=85028987058&partnerID=8YFLogxK

U2 - 10.1016/j.jemermed.2017.05.034

DO - 10.1016/j.jemermed.2017.05.034

M3 - Article

C2 - 28911989

AN - SCOPUS:85028987058

JO - Journal of Emergency Medicine

JF - Journal of Emergency Medicine

SN - 0736-4679

ER -